“Years ago when I first started getting headaches I would take 2 paracetamol and the headache would go away in an hour. Now I have a headache almost every day and it doesn’t even budge with 8 paracetamol!”
“Imigran used to work really well in getting rid of my migraines. But, the more I used it the less it seemed to work.”
If either of the above quotes sounds familiar, you may be suffering from medication-overuse headache (MOH). MOH used to be called rebound headache, withdrawal headache, analgesic rebound headache, or drug-induced headache.
What is MOH?
MOH is type of chronic headache that can develop from using acute headache medication too often. Acute headache medications are those that are taken when a headache occurs, such as Panadol. Preventative medications are those that are taken every day to prevent headaches from occurring, and do not cause MOH.
Who gets MOH?
MOH is a very common problem that develops in people who have migraines or tension-type headaches and use too much medication to treat their headaches. In headache centers up to 50-80% of patients have MOH. It occurs more often in women than men. People with migraine or tension-type headaches who use painkillers frequently for other problems such as back pain may also develop MOH. Most people with MOH are aware that they are using too much medication, but don’t realize that overusing certain medications can lead to a worsening of their headaches.
Which medications can cause MOH?
Medications that are used for the acute treatment of migraines can cause MOH if used too often. In general “too often” is more than 2-3 days per week. The medications that most commonly cause MOH are:
- Triptans (i.e. Imigran, Zomig, Naramig, Maxalt, Relpax)
- Opiates (i.e. codeine, morphine)
- Simple painkillers (i.e. paracetamol)
- Combination painkillers (i.e. Endone, Mersyndol, Panadeine Forte)
- Ergotamine (i.e. Cafergot, no longer available in Australia)
- Caffeine-containing medications (i.e. Panadol Extra)
It is important to note that opiates have a particularly strong association with MOH and should be avoided wherever possible.
What are the characteristics of MOH?
People with MOH usually start out with occasional (episodic) migraines or tension-type headaches. Over the years, these headaches become more frequent, and more medication is needed to control the pain. At some point a constant mild or moderate daily headache develops, which is usually present on awakening in the morning. On top of this baseline daily headache, flare-ups and attacks occur that are similar to the original migraines. Usually by this point acute medications have been used daily or near daily for several years. The MOH sufferer feels that if the medication isn’t taken every day a severe headache will develop, but taking the medication doesn’t actually help much in decreasing the headache. If any relief occurs, it lasts for only a few hours before the headache returns again. It’s a vicious cycle.
Are there any other symptoms associated with MOH?
MOH can be associated with many other symptoms, such as nausea, restlessness, anxiety, forgetfulness, irritability, and problems with concentration.
Why is it important to prevent MOH?
Medication overuse is a very important risk factor for the development of chronic headaches. Even when it is treated, the relapse rate is high. Also, people who overuse acute medications are less responsive to other acute and preventative migraine treatments.
How is MOH treated?
The best way of treating MOH is to prevent it from developing in the first place. If you are using any acute medications more than 1-2 times per week, you are at risk of developing MOH and may need preventative medication for your headaches.
Many patients with MOH will have a significant decrease in headache frequency and severity after stopping simple analgesics (i.e. paracetamol) and other acute medications. Certain medications may be used to help you decrease your acute medication intake. The addition of preventative medication may also be necessary.
Opioids cannot be stopped abruptly. If you are using opiates daily or near-daily you will need assistance from your doctor to decrease and eventually stop the medication. In some cases a detoxification program may be required.